Abrus Precatorius Toxicity Presenting with Diarrhoea and Encephalopathy: A Case Report

Authors

  • Ninadini Shrestha Department of Anaesthesiology, Maharajgunj Medical Campus, Institute of Medicine, Maharajgunj, Kathmandu http://orcid.org/0000-0002-9416-596X
  • B Karki Department of Critical Care Medicine, Om Hospital and Research Center, Pvt. Ltd., Chabahil, Kathmandu
  • S Regmi Om Hospital and Research Center, Pvt. Ltd., Chabahil, Kathmandu
  • PS Shrestha Department of Anaesthesiology, Maharajgunj Medical Campus, Institute of Medicine, Maharajgunj, Kathmandu
  • SP Acharya Department of Anaesthesiology, Maharajgunj Medical Campus, Institute of Medicine, Maharajgunj, Kathmandu
  • R Pathak Department of Anaesthesiology, Maharajgunj Medical Campus, Institute of Medicine, Maharajgunj, Kathmandu

DOI:

https://doi.org/10.3126/nmcj.v22i3.32657

Keywords:

Abrus precatorious, acute disseminated encephalomyelitis, non-convulsive status epilepticus

Abstract

Infective etiologies are the first differentials that come to the mind in clinical conditions presenting with diarrhea associated with encephalopathy. We report a case of a 21 year old lady diagnosed as acute infective gastroenteritis and treated for the same only to manifest itself later as encephalopathy leading to a diagnostic dilemma. The clinical manifestations had started from abdominal cramps, bloody diarrhea followed by altered sensorium. A detailed history later revealed the use of the roots of Abrus precatorius for the treatment of sub-fertility was the missing piece of the diagnostic puzzle. Only after confirmation of the herb did the temporal sequence of events seemed logical. The patient was successfully managed for toxic acute disseminated encephalomyelitis (ADEM). Abrus precatorius is a commonly used herb used in traditional medicinal practice in many cultures. Various aspects of its toxicity can mimic other more commonly encountered medical ailments.

Downloads

Download data is not yet available.
Abstract
403
PDF
197

Downloads

Published

2020-11-02

How to Cite

Shrestha, N., Karki, B., Regmi, S., Shrestha, P., Acharya, S., & Pathak, R. (2020). Abrus Precatorius Toxicity Presenting with Diarrhoea and Encephalopathy: A Case Report. Nepal Medical College Journal, 22(3), 189–192. https://doi.org/10.3126/nmcj.v22i3.32657

Issue

Section

Case Reports